Skip to content

Announcements

Parents of Tweens and Teens - Welcome to your home!

Bundles of hormones, emotions, and insecurities. Rebellion, dating, school problems, peer and societal pressures, its our job to see these kids to adulthood. Get the support you need here!

Teen Boys' Health
Teen Girls' Health
Teen Health Center
15 YR OLD SON W/ NAUSEA IN A.M. FOR 6 WEEKS
avatar
An_221637 posted:
It is going on 7 weeks now that my son wakes up everyone morning with nausea. We have been to Primary Dr. and been checked for Mono, ulcer, and IBS. Now that this has been going on so long, my son is having anxiety attacks. This is a boy that was on no medication, happy, has friends, plays baseball, doesn't do drugs or drink, hasn't had been sexually active yet..that has come to this. We've had an upper G.I., ultrasound, kidney's check with a dye test, and now recently gone to the emergency room because he's lost 10 lbs over the last 6 weeks and cannot get anyone to help him. We have an appt with a pediatric G.I. in NOVEMBER and after the E.R. visit, they are trying to get him in sooner. By the afternoon, he is really hungry and eats a small amount and is feeling normal by evening. I try to get him to eat in the morning, but he cannot. The times I've just made him get out of the house with me, he has to bring a trash can and dry heaves the whole time. School just started and he's already missed two days, and is now worried about that. He's trying so hard to just "get through it" but it's taking a toll on his psyche. Any clues?
Reply
FirstPrevious12NextLast
 
avatar
Louise_WebMD_Staff responded:
Has the doctor prescribed any anti-nausea drugs? Has ever had other health conditions? How are you treating the anxiety attacks?

I don't know--but I would be camped out on the pediatric GI's phone line.
 
avatar
bellajane replied to Louise_WebMD_Staff's response:
Doctor did prescribe anti-nausea with no relief. Then went on to taking a Prilosec for possible ulcer. No relief yet. Gave Xanax for panic attack, but we only let him have those when they were severe. Then had to take him Psych. because they turned in to feelings of hopelessness and he prescribed Vistaril (an antihistamine but can treat anxiety) and now Zoloft. I never thought this is the route this would take. I'm faced with the possibility that this is a mental issue, and if I have to, I will. But in the meantime, I am not convinced it didn't begin as a medical condition that has taken this turn because no one knows what's wrong and he can't go to school and be a normal teenager. We are suppose to get a call from the Pediatric G.I. (which apparently these are in VERY high demand) and also an appt with a G.I. that's agreed to see him...so whoever can help first, that's who were going with. I keep talking to people that have stories or experiences with gall bladder issues similar to this, that went undiagnosed for some time. And also, they will be testing him for Celiac.
 
avatar
Louise_WebMD_Staff replied to bellajane's response:
That sounds so hard. I hope something works out soon.
 
avatar
attleysmom responded:
Does he have any other symptoms than nausea? I don't want to alarm you but you may want to discuss with your pedi the possibility of a brain tumor, especially with the anxiety attacks. Those could be related to the nausea or a new symptom.

My niece was diagnosed with a brain tumor at 9 years old. She was treated and is now 14 years old and doing very well. Nausea was one of her symptoms as well.

Here are some links with additional information.
http://cancer.emedtv.com/brain-tumor/pediatric-brain-tumor-symptoms.html

http://www.massey.vcu.edu/cancer/?pid=1595

GL.
 
avatar
Boyzmomee replied to bellajane's response:
Sounds like you are doing everything you can both exploring the physical and mental/emotional issues as well.

Keep us updated.
 
avatar
An_221638 responded:
Please ask the Pediatric GI to run a panel for auto-immune hepatitis. My daughter went through the exact same symptoms, and all the viral hepatitis tests were negative. But the Auto immune was positive. It is a blood test that looks for T cells that target the liver.
A sick liver causes a lot of morning nausia. Has his liver enzymes been checked (through blood test?)
 
avatar
An_221639 replied to An_221638's response:
I don't know if the enzymes have been checked. He has had several blood tests run. I will write that down and ask the G.I. Thank you!
 
avatar
bellajane replied to Boyzmomee's response:
Thank you...hopefully we will get an answer one way or the other.
 
avatar
bellajane replied to attleysmom's response:
I'm so sorry you had to go through that. How terrifying. Glad to hear she's doing well. The only symptoms he has had has been the nausea and some diarrhea/constipation and now anxiety (which is getting better with medication). Those symptoms seem to be in every condition known to man. If he had headaches or any ache for that matter, I would check in to it. But, the fact that he was on Aleve twice a day for 2 months for a shoulder strain and that the anxiety began after the nausea came on, I will probably continue on this path of looking for and ulcer or other GI problem. If they all come back normal then we will look closer at the possibility of this being a mental issue. I mean he is a teenager caught in between childhood and manhood. Driving, dating, trying not to get pulled into the party scene is overwhelming to say the least.
 
avatar
djkiditch responded:
You must be 100% sure he isn't on any drugs ask him nicely and tell him you won't be mad. he really could be doing drugs.
 
avatar
bellajane replied to djkiditch's response:
Unfortunately or fortunately, I guess..I always look at that first even though I would be shocked. But, yes we did have that conversation early on. All tests came back negative. As scared as this kid has been, he would've confessed anything!
 
avatar
Louise_WebMD_Staff replied to bellajane's response:
He isn't taking Aleve anymore is he? That can be rough on the stomach itself.
 
avatar
bellajane replied to Louise_WebMD_Staff's response:
No, definitely off the Aleve. Think that may have been the cause of all this. Doing well on the 60 mg Dexilant which is a like a Prilosec but stronger. Still a little nauseous and burps a lot in the mornings, but eating better the rest of the day, so we are encouraged!
 
avatar
Louise_WebMD_Staff replied to bellajane's response:
Glad he is doing better. I hope he is headed toward a full recovery.


Spotlight: Member Stories

I am Olivia, and I am a moderator here at WebMD. I am also the mother of a 19-year-old college freshman, a 16-year-old high school junior, and a 12-ye...More

Helpful Tips

Hair
Don't battle over hair-it will grow out or get cut eventually. Save the battles for the big issues. More
Was this Helpful?
14 of 25 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.